Does anyone have any experience with stepping down on olanzapine/zyprexa and side effects? I was at 5 MG for 3 months now I’m at 2.5. They are small dosages but I feel tired and sluggish a lot and some apathy. In a few months I’ll be weaning off. Side effects of that too? Thanks!
Olanzapine/zyprexa side effects - Action on Postpar...
Firstly, well done for being patient with weaning off Olanzapine, it’s better to do it very gradually and safely as you have been doing, although I’m sure you’re keen to be off it all together- you’ll get there !
I felt very flat, low and numb on Olanzapine but it was very effective at reducing the psychotic symptoms initially. I think I came off it too quickly, against medical advice but I was so desperate to not feel so depressed which I thought was being caused by the Olanzapine (but may have also been a feature of my recovery from psychosis). I took it for a total of 4 months having started at 20mg so as you can see I weaned off very quickly ....I experienced the most debilitating anxiety and panic I can imagine when I was first off it, needed Propanolol and Lorazapem daily and then started Sertraline, this acute anxiety lasted about 6 weeks and then thankfully I started to feel better. I can’t be entirely sure that the acute anxiety was a direct consequence of coming off Olanzapine too soon and too quickly but it seems logical to think so.
I wish you all the luck with reducing from Olanzaine and I’m sure you’ll be fine, are you being advised by your Dr as to the pace at which you wean?
We’re here for you if you need to ask any more questions and are only too happy to help 😊
All the best
Hi Jas, thank you for sharing your story. I’m glad you have made it through all of your symptoms because they sounded difficult. I’ve heard olanzapine has harsh side effects while on it and coming off so I appreciate the support!
I was on olanzapine too and as others have said it made me very sleepy but it dealt with the psychosis very quickly.
I too weaned off very slowly, after about 6 months. I think it took another 6 months to come off it completely. I basically followed my psychiatrists advice in terms of reducing the dose. I have to say for me I didn’t have any side affects from coming off it, probably because I did it so gradually. I did feel more ‘myself’ once I was off it too though I’m not sure if that was just generally recovering too. Also coming off gradually reassured me about the possible risk of relapse because it was so gradual.
I hope this helps
I'm on 10 mg of it as and hoping to wean off it.please can you say how you weaned off it e.g did you reduce it in 2.5 mg doze for a month then another 2.5 etc
Hi Ash, after I left the hospital they kept me at a low dose of 5 mg so I didn’t go any higher than that. I now she a nurse practciner and he reduced it down to 2.5 that’s the lowest dose. I think from there to reduce to taking the 2.5 every other day. Check with your doc to see how to step down I’m not sure if everyone does it the same and how quickly to do it. I’m anxious to get off the med but I know I have to use patience and take my time
I was initially on 7.5mg for about 2-3months, then that went down to 5mg for another month, then 2.5mg for another month, until then I just took the 2.5 every other day for 2 weeks before stopping completely. the only side affect I've had are night sweats, I literally wake up in the middle night soaking but they seem to be happening less frequently now
My psychiatrist said in 6 months reduce by 2.5 mg then give it a few weeks then drop another 2.5 . Keep going like that until I'm off it totally. Is this how you came off olanzapine ?
I'm worried how it will make me feel when I start weaning off it. I suffer from generalized anxiety disorder. So I'm hoping I don't get bad withdrawal symptoms.Dani89 didn't get that bad side effects. I'm hoping I don't get bad side effects too.
I find it makes me sleepy. I'm really hoping I can come off it like others have here.
I have had 2 experiences of weaning off Olanzapine, the first was after being on it for ~ 3 months and this resulted in extreme anxiety and insomnia - I ended up on a higher dose that I started to control the withdrawal symptoms. The second time about a year later for the final reduction it was much slower - I alternated dosage then let it stabilise at the lower level before lowering again. I also used a pill splitter ( with medical advice) to lower the dose - that time was much more successful with no symptoms.
I think when you do it, it’s important to have support from your doctors and listen to your body. From experience I can say the withdrawal symptoms can be VERY bad if you do it too fast.
Hope it goes well for you xx